Hail, Todd
- When
- May 22, 4:30 PM CST
- Where
- Todd County, 9.21 mi SE of St Francis
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.025, -100.808
A cluster of severe thunderstorms tracked slowly northeastward from Nebraska across south central South Dakota during the late afternoon and evening. Large hail and strong wind gusts were reported across Todd and southern Tripp Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A cluster of severe thunderstorms tracked slowly northeastward from Nebraska across south central South Dakota during the late afternoon and evening. Large hail and strong wind gusts were reported across Todd and southern Tripp Counties. Two tornadoes also developed, one across southeastern Todd County and another over southwestern Tripp County. Very heavy rain also caused flooding in Colome and southeastern Tripp County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 22, 2:24 PM CST, 2 hours 6 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 224 PM MDT SUN MAY 22 2016 .SHORT TERM...(This Evening Through Monday Night) Issued at 223 PM MDT Sun May 22 2016 Upper low spins over southern Alberta, with a 100+ kt jet pushing into the Northern Plains. Cold front has stalled over western SD and isn't progged to leave the CWA until around 06Z. Skies are mostly sunny, and cumulus are developing over the Black Hills. Shortwave associated with upper low will push into the region this afternoon and evening. Latest runs of hi-res convective models show showers and thunderstorms initiating across northeastern WY and far western SD, under best upper divergence with excellent 0-6 km shear of 60-70 kts. However, strength of these storms will be limited by lack of CAPE there. As upper energy shifts northeastward, thunderstorms are expected to develop and strengthen along the frontal boundary this evening. Severe thunderstorms are expected, with 2000-3000 J/kg MLCAPE and 0-6km shear of 30-50 kts. Large hail and strong winds are possible, likely becoming more of a wind event later as the system forms a line and possibly bows out. Heavy rain is possible as well, but with storm motion at 30-40 kts, storms should be moving pretty quickly and not lingering over an area for a while. There is a potential for tornadoes, as 0-1 km shear is 30-40 kts, 0-1 km helicity is near 300 m2/s2, and LCL heights dip well below 1200 m across south central SD. Storms will transition eastward tonight and move out of the CWA by morning. Some lingering moisture and instability, along with weak upper energy, may result in a few showers/storms over the Hills and northwestern SD Monday into Monday evening. Otherwise mainy dry conditions are expected for Monday, with highs generally in the 70s. .LONG TERM...(Tuesday Through Sunday) Issued at 223 PM MDT Sun May 22 2016 Slow-moving upper trough with periodic shortwaves will continue to affect the region through much of this week. Weather will be unsettled with daily chances for showers and thunderstorms into next weekend. Temperatures will be near seasonal averages. && .AVIATION...(For the 18Z TAFS Through 18Z Monday) Issued At 223 PM MDT Sun May 22 2016 Scattered to numerous thunderstorms will develop over much of northeast Wyoming and western South Dakota later this afternoon and last into the evening hours before pushing east. Outside of the storms VFR conditions are expected. In and near storms, IFR ceilings and visibilities are expected along with the potential for strong gusty winds and hail. && .UNR Watches/Warnings/Advisories... SD...None. WY...None. && SHORT TERM...Pojorlie LONG TERM...Pojorlie AVIATION...Helgeson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 721 AM MDT SUN MAY 22 2016 WYZ054>058-071-231300- NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK- WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TODAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ001-002-012-013-024>031-041-072>074-231300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER- STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS- HERMOSA FOOT HILLS- 721 AM MDT SUN MAY 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTHWESTERN SOUTH DAKOTA...AND THE BLACK HILLS OF SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON INTO TONIGHT. THERE IS A MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY SDZ014-032-042>044-046-047-049-231300- ZIEBACH-HAAKON-OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP- 721 AM MDT SUN MAY 22 2016 /821 AM CDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWESTERN SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA...AND SOUTHWESTERN SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL, DAMAGING WINDS, AND LOCALLY HEAVY RAIN. THERE IS ALSO THE POTENTIAL FOR TORNADO DEVELOPMENT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM TUESDAY THROUGH SATURDAY. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
315 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM HAIL 5 W ROSEBUD 43.23N 100.95W
05/22/2016 E1.25 INCH TODD SD PUBLIC
QUARTER TO HALF DOLLAR SIZE HAIL... LOTS OF IT.
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
355 PM MDT SUN MAY 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 4 NW PARMELEE 43.36N 101.09W
05/22/2016 E1.00 INCH TODD SD TRAINED SPOTTER
&&
METhe North Platte radar (KLNX), 120 km away, was scanning. The volume nearest the first event began at 22:29 UTC.
5 hail, 4 thunderstorm wind, 2 tornado, 1 flood, 1 flash flood. Local standard time, as filed.
The combination of hail and wind stripped leaves and branches from trees, destroyed plants, stripped paint off windows.
Wind gusts were estimated at 60 mph.
A tornado developed over southeastern Todd County and moved northeastward for about ten minutes. The tornado did not damage any structures as it tracked across fields for almost five miles. However, it did snap eight to ten power poles at the ground at the intersection of Littleburg Road and Hidden Timber Road. Several large trees in a shelter belt were snapped off and uprooted.
A brief tornado touched down north of Clearfield in southwestern Tripp County and tracked across a farm, causing considerable property damage. Two livestock trailers were tossed by the winds estimated near 100 mph. A pole shed was destroyed with the poles torn from the ground and metal siding and roof blown across the yard. The home had roof and siding damage. Two power poles were downed. There were no injuries.
Strong winds caused roof damage to farm buildings.
Several county roads in southern Tripp County were flooded and had to be closed.
Street flooding occurred in Colome and several county roads in southeastern Tripp County were flooded.
Thunderstorm winds destroyed a small shed, blowing the debris across a field almost a mile. A semi truck and trailer were tipped over. Time was estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2016Every state in 2016This day in weather historyThe tornado archive for South Dakota, 2016Warnings in South Dakota, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627226, 627228, 627229, 627231, 627234, 627235, 627233, 628225, 628227, 627236, 630187, 630185, 637769.